Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 44, NWS Corpus Christi, TX

March 30, 2012Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 30, 2012, 7:14 PM CDT for Webb County, Texas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2012, 7:14 PM CDT (00:14 UTC)
Expired
Mar 30, 2012, 8:15 PM CDT
In force
61 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 198 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 7:45 PM CDTHAIL 1.75Rio Bravo, TXHAIL DAMAGED CARS IN THE WESTERN PORTION OF THE COMMUNITY OF RIO BRAVO.
Mar 30, 7:45 PM CDTHAIL 1.75Rio Bravo, TXGOLF BALL HAIL REPORTED IN RIO BRAVO.
Mar 30, 7:55 PM CDTFUNNEL CLOUD7 S Laredo, TXFUNNEL CLOUD SIGHTED NEAR MANGANA-HEIN ROAD AND HIGHWAY 83 SOUTH OF LAREDO. REPORT RELAYED TO LAREDO POLICE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS54 KCRP 310014
SVRCRP
TXC479-310115-
/O.NEW.KCRP.SV.W.0044.120331T0014Z-120331T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
714 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WEBB COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EL
  CENIZO...OR 15 MILES SOUTH OF LAREDO...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EL CENIZO...
  RIO BRAVO...
  UNITED SOUTH HIGH SCHOOL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2726 9951 2729 9950 2731 9955 2738 9950
      2746 9951 2747 9949 2749 9950 2749 9953
      2763 9953 2744 9915 2728 9934 2731 9938
      2725 9949
TIME...MOT...LOC 0015Z 201DEG 9KT 2732 9949

$$
2 follow-up statements
452 
WWUS54 KCRP 310036
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
736 PM CDT FRI MAR 30 2012

TXC479-310115-
/O.CON.KCRP.SV.W.0044.000000T0000Z-120331T0115Z/
WEBB-
736 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL WEBB COUNTY...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RIO BRAVO...OR 12 MILES SOUTH OF LAREDO...MOVING NORTH
AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNITED SOUTH HIGH SCHOOL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2726 9951 2729 9950 2731 9955 2738 9950
      2746 9951 2747 9949 2749 9950 2749 9953
      2763 9953 2744 9915 2728 9934 2731 9938
      2725 9949
TIME...MOT...LOC 0035Z 201DEG 9KT 2737 9947

$$

TE
907 
WWUS54 KCRP 310053
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
753 PM CDT FRI MAR 30 2012

TXC479-310115-
/O.CON.KCRP.SV.W.0044.000000T0000Z-120331T0115Z/
WEBB-
753 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL WEBB COUNTY...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR RIO BRAVO...OR 9 MILES SOUTH OF
LAREDO...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNITED SOUTH HIGH SCHOOL...
  ST AUGUSTINE HIGH SCHOOL SOUTH LAREDO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2726 9951 2729 9950 2731 9955 2738 9950
      2746 9951 2747 9949 2749 9950 2749 9953
      2763 9953 2744 9915 2728 9934 2731 9938
      2725 9949
TIME...MOT...LOC 0052Z 198DEG 11KT 2741 9945

$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:29 PM CDT, 45 minutes earlier.

Area forecast discussion, Mar 30, 6:29 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
629 PM CDT FRI MAR 30 2012

.DISCUSSION...SEE AVIATION SECTION BELOW.

&&

.AVIATION...VFR CONDITIONS CURRENTLY ACROSS S TX WILL CONTINUE
INTO THE EVENING HOURS. STORMS DVLPG IN MEX ARE MOVG E AND MAY
AFFECT LRD TAF SITE LATER THIS EVENING BUT THERE IS SOME
UNCERTAINTY AS TO HOW FAR E THE STORMS MOVE. FOR NOW CONFIDENCE IS
LOW FARTHER E...SO KEPT MENTION OF TSRA OUT OF ALI...CRP AND VCT.
OVERNIGHT FOG AND STRATUS CAN BE EXPECTED TO DVLP. EXPECTING
GENERALLY MVFR CIGS/VSBYS FOR LRD...CRP AND ALI. HOWEVER...VCT IS
MORE LIKELY TO EXPERIENCE IFR/LIFR CONDITIONS AFTER MIDNIGHT AND
INTO EARLY SAT MORNING. ALTHOUGH IFR CONDITIONS DUE TO FOG ARE NOT
OUT OF THE QUESTION FOR THE REST OF S TX. VFR CONDITIONS EXPECTED
BY MID MORNING ON SAT AND CONTINUING THROUGH SAT AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT FRI MAR 30 2012/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FORECAST
PROBLEM IN THE SHORT TERM IS FIGURING OUT HOW FAR EAST CONVECTION
DEVELOPING IN OLD MEXICO WILL MOVE. MODELS DIFFER...EVEN 4 KM
MODELS (SPC AND TEXAS TECH). PRETTY OBVIOUS FROM VISIBLE SATELLITE
IMAGERY THAT THINGS ARE A BIT MORE STABLE OVER SOUTH TEXAS THIS
AFTERNOON THAN YESTERDAY WITH MCS MOVING ACROSS OVERNIGHT. TECH 4
KM MODEL HAS CONVECTION GETTING INTO WEBB COUNTY AND DYING
OUT...WHILE SPC MOVES CONVECTION ACROSS THE SOUTHERN AREAS TONIGHT
AND INTO THE GULFMEX BY 06Z (SEEMS TOO FAST AT THIS TIME). COARSER
RESOLUTION MODEL KEEPS MOST CONVECTION OUT OF AREA. MODEST MID
LEVEL THETA-E AIR RESIDES NEAR THE RIO GRANDE THIS EVENING THEN
SHIFTS MORE TO THE SOUTH OVERNIGHT AND TOWARD THE GULFMEX. WHAT
THIS FORECAST PACKAGE HAS IS THAT CONVECTION WILL PROBABLY GET
INTO WEBB COUNTY BUT AM UNSURE AFTER THAT (CONSIDERING HOW
SATELLITE LOOKS RIGHT NOW)...SO WILL HAVE MODERATE CHANCE POPS
WEBB COUNTY AND DIMINISH THEM EAST...BUT WILL EVEN INCLUDE A
SLIGHT CHANCE INTO THE GULF WATERS (SPC MODEL HAS BEEN A BIT
BETTER I AM TOLD ON THESE THINGS LATELY). ALSO...WILL LEAN A BIT
MORE TOWARD THE SPC (ALTHOUGH UNCERTAINTY REMAINS) SINCE THERE
IS ANOTHER VORT LOBE PROGGED TO MOVE ACROSS WHICH COULD ASSIST IN
KEEPING CONVECTION GOING A BIT LONGER.

AFTER TONIGHT...MAIN IMPACTS OF UPPER LOW SHOULD BEGIN TO MOVE
MORE TOWARD THE EAST...AND THERE IS SLIGHTLY DRIER AIR OVER THE
REGION. HOWEVER...ENOUGH DAYTIME HEATING AND SUFFICIENT MOISTURE
OVER THE SOUTHERN INLAND AREAS LATE SATURDAY AFTERNOON AND INTO
SATURDAY NIGHT MAY BE SUFFICIENT TO WARRANT A MENTION OF
CONVECTION (SO HAVE DONE SO). OTHER THAN THAT...SOME PATCHY FOG
OVER THE VICTORIA AREA/NORTHERN COASTAL BEND AGAIN OVERNIGHT INTO
SATURDAY MORNING. NO REAL ISSUES BEYOND THAT...AS WINDS REMAIN
LIGHT TO MODERATE. TEMPERATURES REMAIN ABOVE NORMAL. HIGHS ON
SATURDAY LOOK WARM ESPECIALLY OUT WEST WHERE 25-26C 850MB TEMPS
ARE PROGGED. GENERALLY STAYING MORE ON THE WARM SIDE OF GUIDANCE.

MARINE (TONIGHT THROUGH SATURDAY NIGHT)...EXPECT GENERALLY WEAK
TO MODERATE ONSHORE FLOW. CONVECTION SHOULD MAINLY BE LIMITED TO
THE SOUTHERN AREAS...IF THAT...TONIGHT. SEAS 2 TO 4 FEET.

LONG TERM (SUNDAY THROUGH FRIDAY)...LINGERING CHANCE OF CONVECTION
TO EXIST DURING THE DAY AS ECMWF...AND TO AN EXTENT THE CMC...PROG
POSITIVE VORTICITY ADVECTION OCCURRING ACROSS THE AREA AND WITH
ELEVATED INSTABILITY IT MAY BE ENOUGH TO INITIATE ISOLATED
CONVECTION. GFS IS FASTER WITH UPPER DISTURBANCE AND KEEPS MOST VORT
ADVECTION NEGATIVE AND THUS CWA DRY. FOR NOW WILL RAISE POPS UP TO A
SILENT 10 WITH NO MENTION OF PRECIP IN FORECAST. MAIN FORECAST
CHALLENGE AFTER THIS WEEKEND IS COLD FRONT SLATED TO AFFECT REGION
EARLY TO MIDDLE PART OF NEXT WEEK. DISCREPANCIES EXIST BETWEEN
MEDIUM RANGE MODELS WITH GFS BRINGING FRONT THROUGH CWA MONDAY NIGHT
INTO TUESDAY MORNING WHILE ECMWF IS SLOWER WITH UPPER LEVEL
DYNAMICAL INFLUENCE AND STALLS FRONT ACROSS TO JUST NORTH OF CWA.
GFS HAS BEEN MORE CONSISTENT THAN ECMWF WITH RECENT RUNS AND CMC IS
CLOSER TO THE GFS...THUS FOR NOW WILL LEAN TOWARDS GFS/CMC BLEND AND
BRING FRONT THROUGH THE AREA. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP ALONG AND AHEAD OF THE FRONT WITH BEST
CHANCES BEING ACROSS COASTAL PLAINS AND VICTORIA REGION WHERE BEST
MOISTURE AND INSTABILITY ARE PROG TO EXIST. ATMOSPHERE SHOULD DRY
OUT SIGNIFICANTLY AFTER FROPA WITH COOLER TEMPS LIKELY. HOWEVER...IF
ECMWF VERIFIES MOISTURE THEN PRECIP CHANCES MAY PERSIST THROUGH MID
WEEK. FOR THE SECOND HALF OF NEXT WORK WEEK ALL GUIDANCE CURRENTLY
INDICATES THAT MID LEVEL RIDGING WILL BRIEFLY BUILD INTO THE REGION
WITH SIGNIFICANT SHORT WAVE TROFS IN THE MID LEVEL FLOW AFFECTING
WESTERN ZONES BY VERY LATE IN THE FORECAST. FOR NOW WILL LEAVE LAST
SEVERAL PERIODS OF THE FORECAST DRY. TEMPERATURES ON SUNDAY ARE
LIKELY TO BE VERY WARM TO HOT ACROSS SOUTH TEXAS...ESPECIALLY ACROSS
WESTERN ZONES WHERE DIURNAL SURFACE TROUGH MAY DEVELOP. TEMPS FOR
THE REST OF THE EXTENDED WILL BE CONTINGENT UPON WHETHER OR NOT SAID
COLD FRONT MOVES THROUGH THE REGION. MEX GUIDANCE CONTINUES TO
FLIP/FLOP EACH RUN WITH HOW WARM/COOL IT WANTS TO BE BY THE MIDDLE
OF NEXT WEEK. DID NOT GO AS WARM AS MEX FOR SOME OF THE EXTENDED
PERIODS WITH OFFICIAL FORECAST REFLECTING ONLY SLIGHTLY WARMER TEMPS
THAN PREVIOUS FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    68  88  69  88  71  /  20  20  10  10  10
VICTORIA          68  87  68  87  70  /  10  10  10  10  10
LAREDO            69 100  72  97  71  /  40  20  20  10  10
ALICE             66  92  68  91  70  /  30  30  20  10  10
ROCKPORT          70  83  71  82  71  /  20  10  10  10  10
COTULLA           65  96  68  94  68  /  20  10  10  10  10
KINGSVILLE        65  89  68  90  71  /  20  30  10  10  10
NAVY CORPUS       70  82  70  83  72  /  20  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TT/89...SHORT TERM
TE/81...AVIATION
Hazardous weather outlook, Mar 30, 6:11 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
611 AM CDT FRI MAR 30 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-311115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
611 AM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING...MAINLY BETWEEN STATE HIGHWAY 281 AND
STATE HIGHWAY 16 (ACROSS THE WESTERN INLAND COASTAL PLAINS AND
BRUSH COUNTRY). THE MOST INTENSE STORMS MAY BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY
RAIN. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO A HIGHLY UNSTABLE
AIR MASS ACROSS THE RIO GRANDE PLAINS TONIGHT FURNISHING THE
POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL TONIGHT...MAINLY WEST OF HIGHWAY 16 TO THE RIO
GRANDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE COASTAL
BEND AND VICTORIA CROSSROADS REGION MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS IN SUPPORT OF OBTAINING
INFORMATION OF ISOLATED STRONG TO SEVERE WEATHER MAY BE NEEDED
THIS AFTERNOON AND PERHAPS AGAIN TONIGHT ACROSS THE RIO GRANDE PLAINS.

SCC/TB

In the hours before

Special weather statement, Mar 30, 7:09 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
709 PM CDT FRI MAR 30 2012

TXZ239-310115-
WEBB-
709 PM CDT FRI MAR 30 2012

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EL CENIZO...OR 16 MILES
NORTH OF SAN YGNACIO...MOVING EAST AT 10 MPH.

PEOPLE IN SOUTHERN WEBB COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

TE

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.